Virginia, 2011

Damaging Winds in Virginia, June 10, 2011

June 10, 2011 · NWS AKQ · 2 events in 2 counties and zones

Scattered severe thunderstorms associated with a weak cold front produced damaging winds across portions of central and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a weak cold front produced damaging winds across portions of central and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 10, 3:07 PM EST, 3 minutes earlier.

Area forecast discussion, Jun 10, 3:07 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
407 PM EDT FRI JUN 10 2011

.SYNOPSIS...
A BROAD UPPER RIDGE OVER THE EASTERN UNITED STATES WILL CONTINUE
TO WEAKEN TONIGHT AND SATURDAY. A COLD FRONT WILL PUSH THROUGH
THE AREA SUNDAY AND SUNDAY NIGHT...WITH HIGH PRESSURE BUILDING IN
FOR THE BEGINNING OF THE WORK WEEK. THE HIGH WILL SETTLE ACROSS
THE MID ATLANTIC STATES THROUGH MIDWEEK...BRINGING DRIER AND
COOLER CONDITIONS.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
LATEST WX ANALYSIS DEPICTS A FLATTENING UPPER RIDGE IN PLACE OVER
THE SE/EASTERN US...WITH A QUICK MOVING SERIES OF SHORTWAVES ACRS
THE NORTHERN PLAINS/UPPER MIDWEST. NEAR TERM POP/WX FCST HAS BEEN
SENT BASED ON RADAR TRENDS. WENT WITH LIKELY POPS OVER PORTIONS OF
CENTRAL/SOUTHERN VA FOR NEXT FEW HRS AND MENTIONED HEAVY RAIN IN
THE GRIDS DUE TO PWATS >1.5" AND SLOW MOVING STORMS. OVER BULK OF
THE REST OF THE CWA...WENT WITH SCTD TSTMS...BUT KEPT NW SECTIONS
DRY THROUGH 7 PM BASED ON SATL/RADAR TRENDS. EXPECT PRECIP TO
CONTINUE ON A SCATTERED BASIS THROUGH THE LATE EVENING AND INTO
THE EARLY AM HRS...WITH MODELS SUGGESTING A BIT OF A SHIFT FARTHER
INLAND.

WEAK SHEAR IN PLACE SUGGESTS LIMITED POTENTIAL FOR SEVERE
STORMS...MAIN IMPACTS MORE LIKELY TO BE BE CLOUD- TO- GROUND
LIGHTING AND LOCALLY HEAVY RAIN...BUT WIND GUSTS OF 40-50 MPH ANS
SMALL HAIL WILL BE POSSIBLE IN THE MOST ORGANIZED STORMS.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
UPPER LEVEL PATTERN OVER THE EASTERN CONUS CONTINUES TO WEAKEN
EACH DAY...EVENTUALLY ENOUGH FOR A COLD FRONT TO DROP SOUTHWARD
THROUGH THE AREA ON SUNDAY. WITH COOLER AIR ALOFT...INSTABILITY
WILL BE PRESENT BOTH SAT AND SUNDAY...ESPECIALLY DURING PEAK
HEATING TIMES. WILL FOCUS HIGHEST POPS SAT AFTN/EVENING OVER THE NORTH CLOSEST
TO SFC FRONT TO THE NORTH (AND WHERE LOW LEVEL CONVERGENCE IS
GREATEST). ON SUNDAY...ALL AREAS SHOULD HAVE A CHC FOR TSTMS WITH
THE FRONT ITSELF...EARLIEST IN THE N/NW...AND LATEST ACRS FAR SE
VA/NE NC. POPS LINGER THE LONGEST ACRS THE SE ZONES SUNDAY
EVENING/NIGHT. HIGH TEMPS BOTH DAYS GENERALLY IN THE UPPER 80S FAR
NORTH AND THE ERN SHORE TO THE LOWER 90S ELSEWHERE. SEVERE THREAT
WILL NOT BE ALL THAT GREAT AS SHEAR IS FAIRLY WEAK (ESPECIALLY ON
SAT). STILL...ISOLATED PULSE SEVERE A POSSIBILITY WITH HAIL/WIND
THREAT...ALONG WITH HEAVY RAIN.

MONDAY...GFS/NAM/ECMWF ALL FAIRLY SIMILAR WITH A PATTERN SHIFT TO
AN UPPER LOW OVER THE ERN GREAT LAKES AND INTO NEW ENGLAND. THIS
SHOULD BE STRONG ENOUGH TO DRIVE A SFC COLD FRONT THROUGH THE
ENTIRE CWA. HAVE LINGERED A 20% CHC TSTMS IN NC THROUGH
12Z...WITH DRY FCST ELSEWHERE. PARTLY TO MOSTLY SUNNY SKIES AND
MUCH COOLER/LESS HUMID CONDITIONS LOOK TO PREVAIL...HIGHS LOOK TO
RANGE FROM AROUND 80 NORTH TO THE MID 80S FAR SOUTH.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
EXTENDED PERIOD BEGINS WITH UPPER LEVEL LOW PRESSURE OVER NEW
ENGLAND...WITH UPPER LEVEL TROUGH EXTENDING DOWN THE EASTERN
SEABOARD. THIS SHOULD ALLOW FOR DRY WX AND COOLER TEMPERATURES
(NR/JUST BELOW CLIMO) UNDER NW FLOW REGIME THROUGH MIDWEEK. HIGHS
GENERALLY IN THE LOW TO MID 80S...ERY MORNING LOWS GENERALLY IN THE
50S TO LOW 60S COASTAL ZONES.

BY THURSDAY/FRIDAY...UPPER LOW LOOKS TO BE SHUNTED OFFSHORE BY THE
NEXT UPPER SHORTWAVE TROUGH ARRIVING INTO THE NORTHERN PLAINS/UPPER
GREAT LAKES. AHEAD OF THIS SYSTEM...PREFERRED ECMWF SOLN SHOWS SFC
HIGH PRESSURE OVER THE REGION PUSHING OFFSHORE...AS H5 HEIGHTS
REBOUND OVER THE EASTERN US. THIS SHOULD PORTEND TO INCREASED
MOISTURE/RH VALUES...AND TEMPERATURES BUILDING BACK TO (AND LIKELY
PUSHING ABOVE) NORMAL VALUES FOR THE LATTER HALF OF NEXT WEEK. THIS
SHOULD ALLOW FOR BETTER SUPPORT FOR MORE (PRIMARILY DIURNALLY BASED)
SHRA/TSRA OPPORTUNITIES THU NGT AND FRIDAY NIGHT. HIGH TEMPERATURES
LOOK TO CLIMB BACK INTO THE MID 80S TO LOWER 90S DURING THIS
PERIOD...WITH EARLY MORNING LOWS FALLING BACK INTO THE 60S.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
MAINLY VFR CONDITIONS CONTINUE THROUGH THE TAF PERIOD. WIDELY
SCATTERED THUNDERSTORMS ARE POSSIBLE LATE FRIDAY AFTN AND
EVENING...HAVE INCLUDED CB IN THE TAFS.

OUTLOOK...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE SATURDAY AND SUNDAY...AS A WEAK TROF OR FRNTL BNDRY STALLS
OVER THE AREA SATURDAY FOLLOWED BY A COLD FRONTAL PASSAGE LATE
SUNDAY. THE CHC FOR MRNG STRATUS AND FOG WILL BE ENHANCED IN AREAS
WHERE PCPN OCCURS. A TREND TOWARD DRIER CONDITIONS IS FORECAST EARLY
NEXT WEEK.

&&

.MARINE...
WINDS/WAVES TO REMAIN SUB-SCA THROUGH THE NEAR-TERM PERIOD. LATE
AFTERNOON/EVENING CONVECTION WILL BE THE MAIN WEATHER IMPACT THIS
AFTN/EVENING AND AGAIN SATURDAY. SHOULD BE ABLE TO HANDLE ANY TSRA
WITH SMW/MWS. HRRR/RUC BOTH DEPICT GUSTY AND SOMEWHAT ERRATIC WIND
FIELD FOR THIS AFTN/EVENING (ESPECIALLY IN VICINITY OF SHOWERS).
OTHERWISE...ONSHORE FLOW WILL DEVELOP LATE THIS EVENING/ERY SATURDAY
AS PRE-FRONTAL WINDS BECOME MORE SOUTHERLY AHEAD OF AN APPROACHING
SURFACE COLD FRONT DROPPING INTO THE REGION FROM THE NW. WINDS SHIFT
TO THE N-NW 10-15 KT AFTER THE FRONTAL PASSAGE ON SUNDAY NGT/ERY
MONDAY. EXPECT A FEW GUSTS TO SCA WL BE POSSIBLE SUNDAY
MORNING/AFTN...ESPECIALLY WITH CHANNELING EFFECTS IN S CHES
BAY...BUT STILL HAVE PLENTY OF TIME TO KEEP AN EYE ON THIS
POTENTIAL. WINDS VEER AROUND TO THE N-NW BEHIND THE FRONT SUNDAY EVE
(AGAIN...MAINLY SUB-SCA) W/NORTH WNDS AND BENIGN BOATING CONDITIONS
MONDAY PERSISTING THROUGH MIDWEEK COURTESY OF HIGH PRESSURE BEHIND
THE FRONT BUILDING ACROSS THE AREA. HIGH WILL SLIDE OFFSHORE BY
THU/FRI W/WIND ORIENTATION EXPECTED TO VEER AROUND TO S-SE DURING
THIS PERIOD.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...AIR QUALITY ALERT UNTIL MIDNIGHT EDT TONIGHT FOR MDZ021>024.
NC...AIR QUALITY ALERT UNTIL 3 PM EDT SATURDAY FOR NCZ017-102.
VA...AIR QUALITY ALERT UNTIL MIDNIGHT EDT TONIGHT FOR VAZ063-070-
     071-080>084-090-091-093>098.
MARINE...NONE.

&&

SYNOPSIS...LKB
NEAR TERM...LKB
SHORT TERM...LKB
LONG TERM...MAM
AVIATION...DAP
MARINE...MAM
Hazardous weather outlook, Jun 10, 2:19 PM EST, 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
319 PM EDT FRI JUN 10 2011

MDZ025-NCZ012>016-030>032-VAZ048-049-060>062-064>069-072>079-085>089-
092-099-100-111930-
MARYLAND BEACHES-NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-
BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-
GOOCHLAND-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-SOUTHAMPTON-ACCOMACK-NORTHAMPTON VA-
319 PM EDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL
VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING HOURS. ANY
THUNDERSTORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCE GUSTY
WINDS..SMALL HAIL...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND SUNDAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. ANY THUNDERSTORMS THAT DO
DEVELOP WILL BE CAPABLE OF PRODUCING GUSTY WINDS..SMALL HAIL...AND
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE IN WAKEFIELD.

MDZ021>024-VAZ063-070-071-080>084-090-091-093>098-111930-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-HANOVER-CHESTERFIELD-
HENRICO-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
JAMES CITY-YORK-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-
NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
319 PM EDT FRI JUN 10 2011

...AIR QUALITY ALERT IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

IN ADDITION...SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING
HOURS. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE CAPABLE OF
PRODUCE GUSTY WINDS..SMALL HAIL...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND SUNDAY...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. ANY THUNDERSTORMS THAT DO
DEVELOP WILL BE CAPABLE OF PRODUCING GUSTY WINDS..SMALL HAIL...AND
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE IN WAKEFIELD.

NCZ017-102-111930-
INLAND CURRITUCK-OUTER BANKS CURRITUCK-
319 PM EDT FRI JUN 10 2011

...AIR QUALITY ALERT IN EFFECT UNTIL 3 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA AND THE NORTHERN OUTER BANKS OF NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

IN ADDITION...SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE EVENING
HOURS. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE CAPABLE OF
PRODUCE GUSTY WINDS..SMALL HAIL...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE SATURDAY AND
SUNDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. ANY
THUNDERSTORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING GUSTY
WINDS..SMALL HAIL...AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>634-650-652-654-656-658-111930-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
319 PM EDT FRI JUN 10 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE
EVENING HOURS. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE CAPABLE
OF PRODUCE GUSTY WINDS..SMALL HAIL...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BROWN

In the hours before

Special weather statement, Jun 10, 2:18 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
318 PM EDT FRI JUN 10 2011

VAZ098-102015-
VIRGINIA BEACH VA-
318 PM EDT FRI JUN 10 2011

...STRONG THUNDERSTORM OVER VIRGINIA BEACH...

AT 315 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTH VIRGINIA BEACH...MOVING NORTHEAST AT
5 MPH.

WIND GUSTS TO 40 MPH...VERY HEAVY RAINFALL...LIGHTNING AND SMALL
HAIL ARE POSSIBLE WITH THIS STORM. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

HEAVY RAINFALL CAN CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.

LAT...LON 3676 7600 3686 7613 3687 7613 3692 7609
      3692 7606 3694 7604 3694 7600 3692 7597
      3689 7598 3679 7596

JFOSTER
Special weather statement, Jun 10, 2:23 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
323 PM EDT FRI JUN 10 2011

VAZ078-085-102015-
LANCASTER VA-MIDDLESEX VA-
323 PM EDT FRI JUN 10 2011

...STRONG THUNDERSTORM MOVING TOWARD URBANNA...

AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF URBANNA...MOVING SOUTH AT 10
MPH. THIS STORM APPEARS TO BE MERGING WITH STORMS OVER MIDDLESEX
COUNTY. THE STRONG THUNDERSTORMS WILL BE NEAR WEEMS AT 335 PM
EDT...COOPER AT 345 PM EDT...HARMONY VILLAGE...AND...HEALYS AT 400
PM EDT...GRAFTON AT 415 PM EDT. MARINERS ON THE RAPPAHANNOCK RIVER
BETWEEN URBANNA AND THE WHITE STONE BRIDGE SHOULD HEAD TO SAFE
PORT...OR REMAIN IN PORT UNTIL THESE STORMS PASS.

WIND GUSTS TO 40 MPH...SMALL HAIL...A PERIOD OF HEAVY RAIN...AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

PONDING OF WATER ON ROADWAYS WILL BE POSSIBLE DUE TO THE HEAVY RAIN.

LAT...LON 3753 7645 3764 7665 3771 7650 3767 7642

WSAMMLER
Special weather statement, Jun 10, 2:36 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
336 PM EDT FRI JUN 10 2011

MDZ023-024-VAZ099-102030-
ACCOMACK VA-INLAND WORCESTER MD-SOMERSET MD-
336 PM EDT FRI JUN 10 2011

...STRONG THUNDERSTORM OVER SOUTHERN WORCESTER AND NORTHERN ACCOMACK
COUNTIES...

AT 334 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHWESTERN WORCESTER COUNTY...OR 2 MILES
SOUTH OF POCOMOKE CITY...MOVING SOUTHEAST AT 5 MPH. THE STRONG
THUNDERSTORMS WILL BE NEAR BEAVER DAM AT 340 PM EDT...NEW CHURCH AT
415 PM EDT.

WIND GUSTS TO 40 MPH...SMALL HAIL...A PERIOD OF HEAVY RAIN AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

HEAVY WILL CAUSE PONDING OF WATER ON ROADWAYS...AND POSSIBLE
LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS. MOTORISTS
SHOULD USE EXTRA CAUTION WHILE TRAVELING BETWEEN POCOMOKE CITY AND
OAK HALL THROUGH 430 PM EDT.

LAT...LON 3791 7547 3794 7565 3795 7565 3805 7558
      3805 7549

WSAMMLER
Special weather statement, Jun 10, 2:41 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
341 PM EDT FRI JUN 10 2011

VAZ070-071-080>082-088-102045-
CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE VA-HENRICO VA-PRINCE GEORGE
VA-SUSSEX VA-
341 PM EDT FRI JUN 10 2011

...STRONG THUNDERSTORMS AFFECTING THE RICHMOND AND TRI-CITIES
AREAS...

AT 338 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM JORDANS POINT TO 7 MILES WEST OF STONY
CREEK...OR FROM 7 MILES WEST OF CHARLES CITY TO 8 MILES SOUTHEAST OF
DINWIDDIE...MOVING EAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR...JORDANS POINT AROUND 355 PM EDT...PRINCE GEORGE AROUND 400 PM
EDT...CARSON AROUND 435 PM EDT...AND ADKINS STORE AROUND 445 PM EDT.

WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL...TORRENTIAL RAINFALL AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.
MOTORIST TRAVELING INTERSTATE 295...INTERSTATE 95 AND INTERSTATE 85
BETWEEN RICHMOND...STONY CREEK AND DEWITT SHOULD USE EXTRA CAUTION
THE REMAINDER OF THE AFTERNOON. BE PREPARED FOR RAPID CHANGES IN
WEATHER AND ROAD CONDITIONS.

LAT...LON 3742 7701 3689 7736 3696 7761 3743 7719

WSAMMLER
Special weather statement, Jun 10, 2:45 PM EST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
345 PM EDT FRI JUN 10 2011

VAZ095>098-102045-
CHESAPEAKE VA-NORFOLK/PORTSMOUTH VA-SUFFOLK VA-VIRGINIA BEACH VA-
345 PM EDT FRI JUN 10 2011

...STRONG THUNDERSTORMS ACROSS EASTERN PORTIONS OF SUFFOLK AND
WESTERN SECTIONS OF CHESAPEAKE...

AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM DEEP CREEK TO 8 MILES SOUTHEAST OF
DOWNTOWN SUFFOLK...MOVING EAST AT 5 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR...CRADOCK AROUND 435 PM EDT...AND DEEP CREEK AROUND 440
PM EDT.

WIND GUSTS OF 40 TO 50 MPH...SMALL HAIL...TORRENTIAL RAINFALL AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.
MOTORIST TRAVELING INTERSTATE 264...ROUTE 17 AND INTERSTATE 64 IN
CHESAPEAKE SHOULD USE EXTRA CAUTION THE REMAINDER OF THE AFTERNOON.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS.

LAT...LON 3679 7620 3657 7637 3660 7655 3682 7640

WSAMMLER
Special weather statement, Jun 10, 3:00 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
400 PM EDT FRI JUN 10 2011

NCZ013-030-102100-
BERTIE NC-HERTFORD NC-
400 PM EDT FRI JUN 10 2011

...STRONG THUNDERSTORMS MOVING THROUGH WESTERN BERTIE AND SOUTHWEST
HERTFORD COUNTIES...

AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM AULANDER TO LEWISTON WOODVILLE...OR FROM
AULANDER TO 10 MILES SOUTHWEST OF AULANDER...MOVING EAST AT 10 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR...AULANDER AROUND 410 PM
EDT...LEWISTON WOODVILLE AROUND 415 PM EDT...AHOSKIE AROUND 435 PM
EDT...AND POWELLSVILLE AROUND 455 PM EDT.

WIND GUSTS TO 40 MPH...SMALL HAIL...TORRENTIAL RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE
STORMS. IF YOU HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING. MOVE INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR
AREA. REMAIN INDOORS UNTIL THE STORMS HAVE PASSED.

HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLY LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.
MOTORISTS SHOULD USE EXTRA CAUTION THE REMAINDER OF THE AFTERNOON.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS.

LAT...LON 3610 7726 3610 7725 3611 7724 3611 7725
      3614 7727 3632 7714 3632 7680 3605 7700

WSAMMLER

The radar

The Norfolk radar (KAKQ), 56 km away, was scanning. The volume nearest the first event began at 20:09 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chesterfield

When
June 10, 3:10 PM EST
Where
Chesterfield County, 0.55 mi E of Chester
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.350, -77.440

Large tree was downed in a yard.

Thunderstorm Wind, Virginia Beach (C)

When
June 10, 4:00 PM EST
Where
Virginia Beach (C) County, 1.49 mi NNE of Oceana
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.850, -76.010

Large limbs were downed in the vicinity of Virginia Beach Friends School.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 328059, 328061.